Alert archive / Missouri / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 324, NWS Springfield, MO

December 30, 2002Christian County, Stone County, Taney County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Dec 30, 2002, 2:04 PM CST for Christian County, Stone County, Taney County, Missouri. It was in force for 56 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Dec 30, 2002, 2:04 PM CST (20:04 UTC)
Expired
Dec 30, 2002, 3:00 PM CST
In force
56 min
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

Counties Christian County, MO, Stone County, MO, Taney County, MO

The radar

The Springfield radar (KSGF), 45 km from the middle of the area, began a volume at 20:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Dec 30, 2:10 PM CSTHail 0.75Reeds Spg, MO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 8.1 hours before the alert went out and 51 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2002-12-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 263 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2002-12-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 256 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
263 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
811 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
256 m²/s²
0-3 km storm-relative helicity
286 m²/s²
Significant tornado parameter
0.3
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

335 
WUUS53 KSGF 302004
SVRSGF
MOC043-209-213-302100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
203 PM CST MON DEC 30 2002

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN TANEY COUNTY IN SOUTHWEST MISSOURI
  EASTERN STONE COUNTY IN SOUTHWEST MISSOURI
  EASTERN CHRISTIAN COUNTY IN SOUTHWEST MISSOURI

* UNTIL 300 PM CST

* AT 200 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  REEDS SPRING...OR 10 MILES NORTHWEST OF BRANSON...AND MOVING
  NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   MERRIAM WOODS...ROCKAWAY BEACH BY 220 PM CST.
   SPARTA BY 300 PM CST.

THE TOWNS OF SILVER DOLLAR CITY...WALNUT SHADE...CHESTNUTRIDGE...
SPOKANE AND CHRISTIAN CENTER ARE ALSO IN THE PATH OF THIS STORM.

LAT...LON 3688 9340 3658 9338 3681 9289 3712 9305

$$

RUNNELS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 30, 4:17 AM CST, 9 hours 47 minutes earlier.

Area forecast discussion, Dec 30, 4:17 AM CST, 9 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
417 AM CST MON DEC 30 2002

MAIN FORECAST CONCERNS ARE THUNDERSTORM CHANCES TODAY AND
TONIGHT...AND POSSIBLE HEAVY RAIN ACROSS SOUTH-CENTRAL MISSOURI.

DURING THE OVERNIGHT HOURS A STRONG UPPER LEVEL SYSTEM PUSHED OVER
THE FOUR CORNERS REGION. STRONG SOUTHERLY LOW-LEVEL FLOW WAS
OCCURRING IN ADVANCE OF THIS SYSTEM. SURFACE WINDS ACROSS THE OZARKS
WERE AROUND 20 MPH WITH GUSTS IN EXCESS OF 30 MPH. AT
850MB...PROFILERS ACROSS THE AREA SHOWED A SOUTHWEST 40 TO 50 KT
JET. MOISTURE INCREASED SIGNIFICANTLY ACROSS THE REGION...AS SURFACE
DEWPOINT VALUES WERE GENERALLY IN THE MIDDLE 50S ACROSS SOUTHWEST
MISSOURI.

FOR THE SHORT TERM FORECAST PACKAGE WILL TREND TOWARD THE GFS...AS
IT HAS DONE BETTER THAN THE ETA WITH RESPECT TO THE NORTHWARD
TRANSPORT OF MOISTURE ACROSS THE OZARKS. A COLD FRONT ASSOCIATED
WITH THE WESTERN STORM SYSTEM WILL PUSH INTO EASTERN KANSAS THIS
MORNING...THEN INTO SOUTH-CENTRAL MISSOURI BY EVENING. AS THE UPPER
LOW TRACKS INTO THE SOUTHERN PLAINS TONIGHT...A SURFACE LOW WILL
DEEPEN OVER THE ARKLATEX...CAUSING THE FRONT TO SLOW DOWN DURING THE
EVENING HOURS. MOIST AIR WILL CONTINUE TO STREAM NORTHWARD IN
ADVANCE OF THE FRONT. THE RUC AND GFS BOTH SHOW SOME WEAK
INSTABILITY ACROSS THE REGION BY 18Z...AS LI VALUES ARE PROGGED TO
BE -1 TO -3. LOOKS AS IF THE BEST CHANCE OF THUNDER WILL BE
ALONG AND EAST OF A LINE FROM FAYETTEVILLE ARKANSAS...THROUGH
SPRINGFIELD...TO OSAGE BEACH.

THE GFS HINTS AT SIGNIFICANT RAINFALL TONIGHT ACROSS THE SOUTHEAST
THIRD OF THE FORECAST AREA...GENERALLY ALONG AND SOUTH OF A LINE
FROM BRANSON TO SALEM. ABUNDANT MOISTURE LOOKS TO BE IN PLACE...AS K
INDEX VALUES ARE FORECAST TO EXCEED 30 ACROSS SOUTH-CENTRAL
MISSOURI. IN ADDITION...THIS REGION IS ON THE NORTHERN EDGE OF A
STRONG 850MB MOISTURE TRANSPORT GRADIENT BETWEEN 00Z AND 06Z.
VERTICAL MOTION MAY BE ENHANCED AS WELL...DUE TO SOME UPPER LEVEL
DIVERGENCE ASSOCIATED WITH AN ENTRANCE REGION OF A 300MB JET. THE
00Z RUN OF THE GFS TRENDED FURTHER SOUTH WITH THE HEAVIER
RAINFALL...HOWEVER THE 06Z RUN HAS MOVED AREA A LITTLE FURTHER NORTH.
QPF VALUES ACROSS SOUTH-CENTRAL MISSOURI RANGE FROM 1.25 TO A LITTLE
OVER 2 INCHES. THESE AMOUNTS COULD BE OVERDONE IF STRONG CONVECTION
TO THE SOUTH INTERCEPTS ENOUGH MOISTURE. I AM A LITTLE CONCERNED
ABOUT POSSIBLE FLOODING...DUE TO ALREADY SATURATED SOILS FROM RECENT
SNOWMELT. HOWEVER...WILL NOT ISSUE A FLOOD WATCH AT THIS TIME AS 3
HOUR FLASH FLOOD GUIDANCE VALUES ARE JUST OVER 2 INCHES...AND 6 HOUR
VALUES OVER 2.5 INCHES. LATER SHIFTS WILL NEED TO MONITOR THE
SYSTEM CLOSELY TO SEE HOW THIS POSSIBLE HEAVY RAIN SCENARIO DEVELOPS.

UPPER DISTURBANCE MOVES IN FROM THE NORTHWEST BY WEDNESDAY NIGHT.
KEPT POPS IN FOR LIGHT SNOW WEDNESDAY NIGHT INTO EARLY THURSDAY.
SYSTEM WILL BE STARVED FOR MOISTURE...PRECIP AMOUNTS WILL BE VERY
LIGHT.

.SGF...
MO...NONE.
KS...NONE.

SAW
Hazardous weather outlook, Dec 30, 1:00 PM CST, 1 hour 4 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-311200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CST MON DEC 30 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

  HAIL TO THE SIZE OF DIMES AND THUNDERSTORM WIND GUSTS UP TO 60 MPH.
  LOCALIZED FLOODING.

  AREAS AFFECTED AND TIMING:

  SOUTH OF THE INTERSTATE 44 CORRIDOR.

  DISCUSSION:

  A VIGOROUS UPPER LEVEL STORM SYSTEM OVER THE SOUTHERN
  PLAINS...CONTINUES TO FEED IN COPIOUS LOW LEVEL MOISTURE AND
  WARM AIR.  A COLD FRONT IS EXPECTED TO APPROACH THE REGION
  THIS AFTERNOON...AND A FEW STRONG TO SEVERE THUNDERSTORMS ARE
  LIKELY TO DEVELOP IN ADVANCE OF THIS FEATURE.  WITH VERY COLD AND
  DRY AIR IN THE MIDDLE LEVELS OF THE ATMOSPHERE...THE POTENTIAL
  FOR DAMAGING WIND GUSTS AND HAIL TO THE SIZE OF DIMES EXISTS.

  THE POTENTIAL FOR LOCALIZED FLOODING ALSO EXISTS SOUTH
  OF THE I-44 CORRIDOR.  NEAR SATURATED SOILS FROM A RECENT SNOW
  STORM...WILL ALLOW WATER TO RUNOFF IN A MORE EXTEMPORANEOUS
  FASHION...INCREASING THE CHANCES OF FLOODING.  THUNDERSTORMS WILL
  CLEAR THE AREA BY MIDNIGHT...HOWEVER...A FEW POST FRONTAL RAIN
  SHOWERS MAY LINGER OVER SOUTH CENTRAL MISSOURI INTO THE EARLY
  MORNING HOURS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

  AREAS OF CENTRAL AND SOUTHWEST MISSOURI MAY RECEIVE A QUICK SHOT
  OF SNOW OVERNIGHT WEDNESDAY INTO THURSDAY.  MOISTURE WILL BE VERY
  LIMITED WITH THIS SYSTEM...AS LITTLE TO NO ACCUMULATION IS
  EXPECTED.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND
  EVENING...FOR AREAS SOUTH OF THE INTERSTATE 44 CORRIDOR.

CRAMER

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER
WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 30, 2:57 PM CSTSevere Thunderstorm WarningSGFCamden, Laclede48 min
Dec 30, 3:15 PM CSTSevere Thunderstorm WarningSGFGreene, Webster45 min
Dec 30, 3:44 PM CSTSevere Thunderstorm WarningSGFLaclede, Pulaski, Webster46 min
Dec 30, 4:02 PM CSTSevere Thunderstorm WarningSGFMaries28 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.